What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 27, 1:54 PM EST, 1 hour 1 minute earlier.
Area forecast discussion, Jul 27, 1:54 PM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Binghamton NY
254 PM EDT Thu Jul 27 2023
.SYNOPSIS...
Very warm and humid conditions today will be accompanied by
scattered showers and thunderstorms, some strong to severe. Hot
and humid weather continues for Friday, but a cold front will
bring some relief for the upcoming weekend.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
100 PM Update:
A Severe Thunderstorm Watch has been issued for most of
Northeast PA, as well as Sullivan and Delaware Counties in
Central NY. SPC Mesoanalysis shows a gradient in CAPE and shear
with much lower values north of where the watch is located, with
plenty of cloud cover leftover from this morning's MCS. While we
cannot rule out an isolated strong to severe thunderstorm north
of the watch, the greater chance for some severe thunderstorms
is mainly across Northeast PA-Catskills.
In addition to some strong to severe thunderstorms, locally
heavy rainfall may cause some isolated flash flooding. While
storm motions have been relatively fast (around 50 mph), the
west-east oriented line of showers and thunderstorms is only
very slowly moving southward. Therefore, areas are seeing
repeated rounds of moderate to heavy rainfall.
In terms of the forecast, made some minor adjustments to PoPs
for this afternoon, but the forecast largely remains on track.
940 AM Update:
The forecast remains on track and no changes were needed with
this update. Will be taking a closer look at potential Heat
Advisories for tomorrow/Friday with this afternoon's forecast
package.
4 AM Update:
MCS currently pushing across Western NY and northwest PA will
continue to push east into our region early this morning. How
fast this MCS works its way east will determine how much
instability will develop before the next shortwave arrives early
this afternoon. It is possible that cloud debris from this
cluster of showers and thunderstorms may limit instability.
Also, models are showing a fairly low amplitude shortwave, so
height falls are minimal, and without the ample instability,
thunderstorms will likely remain mostly isolated to scattered.
Finally, the best shear will quickly pull eastward, and 0-6 km
shear will be maximized close to 35 knots across the Poconos
and Catskills and further west the 0-6km shear quickly drops off
to 15 to 20 knots across the Finger Lakes and western Twin
Tiers. SPC continues to have areas east of I-81 highlighted in
a Slight Risk for severe thunderstorms, with a marginal risk
elsewhere. Otherwise, it will be very warm and humid with highs
mainly in the 80s.
A heat advisory has been issued starting at noon today for
Luzerne and Lackawanna Counties and lasting until tomorrow
night. Although the heat today will be marginal, especially if
convective debris clouds hang around and more thunderstorms
develop this afternoon, I do think that urban areas in and
around the Scranton/Wilkes Barre will see triple digit HI's
through the mid to late afternoon hours today. Tomorrow, the
heat will be much more widespread and the advisory will likely
need to be expanded upon at a later time.
Showers and thunderstorms quickly diminish in coverage this
afternoon and evening. Lows are expected to be in the 60s to
near 70 overnight and muggy. Friday will remain mostly dry, but
all areas will be dealing with the heat and humidity.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
255 PM Update...
After hot, humid, and dry conditions Friday, a cold front will
move through the area beginning overnight Friday and into
Saturday. With this front, rounds of showers and chances for
storms expected for the majority of the area. There isn't too
much instability, so if any storms were to develop, they'll
likely be pulse-like storms in nature. Though, with deep warm
cloud layers and PWATs approaching 1.7 to 1.9 inches, the
aforementioned rounds of showers could produce localized flash
flooding. Additionally, gusty northwest winds can be expected
throughout the day.
As this front moves through, the dry and cooler air mass behind
it will drop temperatures into the mid- to high-70s for the
majority of the area. High temperatures for NE PA will likely
peak in the morning to early afternoon timeframe (in the low- to
high-80s) before the front moves through later that afternoon to
cool down those temperatures. For Sunday, dry conditions and
warm temperatures in the mid- to high-70s expected.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
255 PM Update...
As we head into next week, guidance is attempting to push a weak
shortwave into the area Monday from a longwave trough positioned
far north into Canada. This trough will be the main driver of
any weather we get here for next week. After the small, weak
shortwave comes through Monday, the aforementioned longwave
trough will move eastward, and high pressure begins to build in
through the week, keeping our region fairly dry. Though,
afternoon diurnally-driven showers could still be possible
through the week.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Scattered showers and thunderstorms will impact some of the
terminals this afternoon. In any of these showers or storms,
brief restrictions will be possible. Greatest chance of thunder
will be at KBGM and KAVP, and possibly KITH and this is where
TEMPO groups for thunder were added. These will be amended if
necessary. Patchy fog tonight may cause restrictions at KRME,
KBGM, and especially KELM. Otherwise, mainly VFR conditions are
expected tonight through Friday early afternoon.
Outlook...
Friday afternoon...Mainly VFR.
Friday night into Saturday...Chance of thunderstorms and
associated occasional restrictions.
Sunday through Tuesday...Mainly VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT Friday for PAZ044-047.
NY...None.
&&
SYNOPSIS...MPK
NEAR TERM...BJG/MPK
SHORT TERM...KL
LONG TERM...KL
AVIATION...BJG
Hazardous weather outlook, Jul 27, 2:48 PM EST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
348 PM EDT Thu Jul 27 2023
PAZ040-048-072-282000-
Northern Wayne-Pike-Southern Wayne-
348 PM EDT Thu Jul 27 2023
...SEVERE THUNDERSTORM WATCH 553 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Warm and humid conditions are expected Friday. Heat index values
will likely reach the mid to upper 90s in most areas, with near 100
possible in the urban corridors. Continue to monitor for future
updates.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-282000-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Bradford-
348 PM EDT Thu Jul 27 2023
...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT FRIDAY...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Isolated thunderstorms this afternoon may contain gusty winds.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ044-047-282000-
Lackawanna-Luzerne-
348 PM EDT Thu Jul 27 2023
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT FRIDAY...
...SEVERE THUNDERSTORM WATCH 553 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
NYZ057-062-PAZ039-043-282000-
Delaware-Sullivan-Susquehanna-Wyoming-
348 PM EDT Thu Jul 27 2023
...SEVERE THUNDERSTORM WATCH 553 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT FRIDAY...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS.
In the hours before
Special weather statement, Jul 27, 11:56 AM EST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1256 PM EDT Thu Jul 27 2023
NYZ057-271730-
Delaware NY-
1256 PM EDT Thu Jul 27 2023
...A strong thunderstorm will impact portions of southeastern
Delaware County through 130 PM EDT...
At 1256 PM EDT, Doppler radar was tracking a strong thunderstorm near
Downsville, or 11 miles south of Delhi, moving east at 50 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Andes, Margaretville, Fleischmanns, Arkville, Dunraven, Big Pond
Campsite, Russell Brook Campsite, Wolf Hollow, Halcottsville and
Little Pond Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.
&&
LAT...LON 4215 7450 4215 7453 4212 7456 4201 7479
4200 7497 4218 7501 4228 7448 4220 7453
4217 7446 4217 7447
TIME...MOT...LOC 1656Z 260DEG 43KT 4211 7489
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MWGSpecial weather statement, Jul 27, 12:18 PM EST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Binghamton NY
118 PM EDT Thu Jul 27 2023
NYZ045-046-055>057-PAZ038-039-271745-
Otsego NY-Chenango NY-Tioga NY-Broome NY-Delaware NY-Susquehanna PA-
Bradford PA-
118 PM EDT Thu Jul 27 2023
...Strong thunderstorms will impact portions of southwestern Otsego,
Broome, west central Delaware, southeastern Tioga, southeastern
Chenango, northwestern Susquehanna and northeastern Bradford Counties
through 145 PM EDT...
At 117 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sidney Center to near Ulster. Movement was
east at 50 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Binghamton, Vestal, Johnson City, Endicott, Kirkwood, Conklin,
Sidney, Walton, Sanford and Colchester.
This includes the following highway exits...
New York Interstate 81 between 1 and 6.
Interstate 86/Route 17 between 66 and 84.
Interstate 88 between 1 and 11.
Pennsylvania Interstate 81 near 230.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York...and northeastern Pennsylvania.
&&
LAT...LON 4223 7484 4170 7628 4192 7651 4242 7538
TIME...MOT...LOC 1717Z 278DEG 45KT 4230 7520 4188 7654
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MWGSpecial weather statement, Jul 27, 1:16 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Binghamton NY
216 PM EDT Thu Jul 27 2023
NYZ057-062-PAZ040-271900-
Sullivan NY-Delaware NY-Northern Wayne PA-
216 PM EDT Thu Jul 27 2023
...A strong thunderstorm will impact portions of southeastern
Delaware, northern Sullivan and northeastern Wayne Counties through
300 PM EDT...
At 216 PM EDT, Doppler radar was tracking a strong thunderstorm over
Peabrook, or 19 miles south of Walton, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rockland, Fremont, Fleischmanns, Parksville, Stalker, Hazel,
Equinunk, Willowemoc, Peabrook and Hankins.
This includes the following highway exits...
Interstate 86/Route 17 between 92 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York...and northeastern Pennsylvania.
&&
LAT...LON 4215 7450 4215 7453 4212 7456 4202 7478
4189 7450 4189 7452 4174 7523 4195 7525
4217 7446 4216 7449
TIME...MOT...LOC 1816Z 252DEG 34KT 4189 7512
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MWGSpecial weather statement, Jul 27, 1:17 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Binghamton NY
217 PM EDT Thu Jul 27 2023
NYZ057-062-PAZ040-271900-
Sullivan NY-Delaware NY-Northern Wayne PA-
217 PM EDT Thu Jul 27 2023
...A strong thunderstorm will impact portions of southeastern
Delaware, northern Sullivan and northeastern Wayne Counties through
300 PM EDT...
At 216 PM EDT, Doppler radar was tracking a strong thunderstorm over
Peabrook, or 19 miles south of Walton, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rockland, Fremont, Fleischmanns, Parksville, Stalker, Hazel,
Equinunk, Willowemoc, Peabrook and Hankins.
This includes the following highway exits...
Interstate 86/Route 17 between 92 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York...and northeastern Pennsylvania.
&&
LAT...LON 4215 7450 4215 7453 4212 7456 4202 7478
4189 7450 4189 7452 4174 7523 4195 7525
4217 7446 4216 7449
TIME...MOT...LOC 1816Z 252DEG 34KT 4189 7511
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MWGSpecial weather statement, Jul 27, 1:32 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Binghamton NY
232 PM EDT Thu Jul 27 2023
PAZ038>040-043-271915-
Wyoming PA-Susquehanna PA-Northern Wayne PA-Bradford PA-
232 PM EDT Thu Jul 27 2023
...Strong thunderstorms will impact portions of Susquehanna,
northwestern Wayne, southeastern Bradford and northwestern Wyoming
Counties through 315 PM EDT...
At 231 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Susquehanna to near Camptown. Movement was
southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rush, Jackson, Susquehanna, Susquehanna Depot, Springville, Montrose,
Dimock, Harford, Hallstead and Hollenback.
This includes the following highway exits...
Pennsylvania Interstate 81 between 211 and 223.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Binghamton.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northeastern Pennsylvania.
&&
LAT...LON 4182 7635 4200 7556 4200 7543 4171 7530
4156 7629
TIME...MOT...LOC 1831Z 322DEG 21KT 4190 7563 4171 7628
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MWGSpecial weather statement, Jul 27, 2:16 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Binghamton NY
316 PM EDT Thu Jul 27 2023
NYZ062-271945-
Sullivan NY-
316 PM EDT Thu Jul 27 2023
...A strong thunderstorm will impact portions of northeastern
Sullivan County through 345 PM EDT...
At 316 PM EDT, Doppler radar was tracking a strong thunderstorm over
Grahamsville, or 9 miles northeast of Liberty, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Liberty, Neversink, White Sulphur Springs, Parksville, Loch
Sheldrake, Grahamsville, Willowemoc, Livingston Manor, Bradley and
Hasbrouck.
This includes the following highway exits...
Interstate 86/Route 17 between 97 and 101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.
&&
LAT...LON 4184 7448 4175 7457 4178 7487 4199 7478
4199 7470 4188 7446
TIME...MOT...LOC 1916Z 271DEG 26KT 4185 7458
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MJM